Alert archive / Illinois / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 224, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 2, 2012, 3:35 PM CDT for Calhoun County, Greene County, Jersey County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2012, 3:35 PM CDT (20:35 UTC)
- Expired
- Aug 2, 2012, 4:15 PM CDT
- In force
- 40 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calhoun County, IL, Greene County, IL, Jersey County, IL
The radar
The St Louis radar (KLSX), 76 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2087 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
419
WUUS53 KLSX 022035
SVRLSX
ILC013-061-083-022115-
/O.NEW.KLSX.SV.W.0224.120802T2035Z-120802T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT THU AUG 2 2012
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CALHOUN COUNTY IN SOUTHWEST ILLINOIS...
GREENE COUNTY IN SOUTHWEST ILLINOIS...
NORTHERN JERSEY COUNTY IN SOUTHWEST ILLINOIS...
* UNTIL 415 PM CDT
* AT 333 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES EAST OF
BELLEVIEW...AND MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
WHITE HALL...JERSEYVILLE...CARROLLTON...OLD KANE...GREENFIELD...
KEMPER...HAYPRESS...ELDRED...WALKERSVILLE...WOODY...BELLTOWN...
BERDAN...WRIGHTS...KANE...ROCKBRIDGE AND FIDELITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3944 9015 3940 9015 3907 9016 3919 9072
3940 9067 3940 9062 3946 9061
TIME...MOT...LOC 2036Z 288DEG 27KT 3931 9060
HAIL...0.75IN
WIND...60 MPH
$$
GLASS2 follow-up statements
362
WWUS53 KLSX 022053
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
353 PM CDT THU AUG 2 2012
ILC013-022103-
/O.CAN.KLSX.SV.W.0224.000000T0000Z-120802T2115Z/
CALHOUN IL-
353 PM CDT THU AUG 2 2012
...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3944 9015 3907 9016 3917 9060 3919 9060
3920 9059 3923 9059 3926 9061 3929 9060
3932 9061 3937 9060 3946 9055
TIME...MOT...LOC 2053Z 288DEG 27KT 3927 9044
$$
ILC061-083-022115-
/O.CON.KLSX.SV.W.0224.000000T0000Z-120802T2115Z/
JERSEY IL-GREENE IL-
353 PM CDT THU AUG 2 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GREENE AND
NORTHERN JERSEY COUNTIES UNTIL 415 PM CDT...
AT 352 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CARROLLTON...
AND MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
JERSEYVILLE...CARROLLTON...OLD KANE...GREENFIELD...KEMPER...
WRIGHTS...KANE...ROCKBRIDGE AND FIDELITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3944 9015 3907 9016 3917 9060 3919 9060
3920 9059 3923 9059 3926 9061 3929 9060
3932 9061 3937 9060 3946 9055
TIME...MOT...LOC 2053Z 288DEG 27KT 3927 9044
HAIL...0.75IN
WIND...60 MPH
$$
GLASS334
WWUS53 KLSX 022113
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
413 PM CDT THU AUG 2 2012
ILC061-083-022123-
/O.EXP.KLSX.SV.W.0224.000000T0000Z-120802T2115Z/
JERSEY IL-GREENE IL-
413 PM CDT THU AUG 2 2012
...THE SEVERE THUNDERSTORM WARNING FOR GREENE AND NORTHERN JERSEY
COUNTIES WILL EXPIRE AT 415 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.
LAT...LON 3944 9015 3907 9016 3917 9060 3919 9060
3920 9059 3923 9059 3926 9061 3929 9060
3932 9061 3937 9060 3946 9055
TIME...MOT...LOC 2113Z 288DEG 27KT 3922 9026
$$
GLASSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:02 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 2, 1:02 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 102 PM CDT THU AUG 2 2012 .UPDATE... ISSUED AT 1020 AM CDT THU AUG 2 2012 QUICK UPDATE TO THE FORECAST TO INCREASE POPS AND DECREASE TEMPERATURES... ESPECIALLY ACROSS C MO. THICK MIDLEVEL CLOUDS AND AREA OF RAIN MOVIG IN AHEAD OF MCV WILL KEEP TEMPERATURES COOLER THAN THE PREVIOUS FORECAST. FURTHER EAST...ONLY COSMETIC CHANGES MADE AS EVOLUTION OF MCV AND ASSOCIATED PRECIPITATION IS STILL A BIT UNCERTAIN AT THIS TIME. GOSSELIN && .SHORT TERM... ISSUED AT 327 AM CDT THU AUG 2 2012 (TODAY THROUGH SATURDAY) CHALLENGING FORECAST THIS MORNING WITH HIGH BUST POTENTIAL THROUGH SATURDAY. THE EVER-PRESENT UPPER LEVEL RIDGE IS ALREADY BEING SUPPRESSED BY THE SHORTWAVES WHICH RIPPLED BY YESTERDAY AND ANOTHER STRONGER WAVE IS NOW ROUNDING THE CORNER OVER EASTERN NEBRASKA HEADED THIS WAY. THE WAVE IS CAUSING QUITE A BIT OF PRECIP OVER EASTERN NEBRASKA/KANSAS THIS MORNING...AND AM EXPECTING SOME OF THAT PRECIP TO MAKE IT AS FAR AS CENTRAL/SOUTHEAST MISSOURI TODAY. ADDITIONALLY..THE FRONT WHICH PASSED THROUGH OUR AREA A COUPLE OF DAYS AGO WILL BEGIN DRIFTING BACK NORTH. IT'S UNCLEAR HOW MUCH CONVECTION THE INTERACTION OF THESE TWO FEATURES WILL CAUSE...BUT I FEEL PRETTY CONFIDENT THERE WILL BE AT LEAST ISOLATED TO WIDELY SCATTERED STORMS SOMEWHERE IN THE AREA THIS AFTERNOON. IT'S EVEN POSSIBLE THE MCS OVER NORTHEAST KANSAS WILL CONTINUE TRUCKING EASTWARD THROUGH THE DAY AND MUCH OF THE AREA MAY NOT GET OUT OF THE 80S...BUT I THINK THIS IS NOT LIKELY. REGARDLESS THERE WILL LIKELY BE LOTS OF CONVECTIVE DEBRIS AROUND TODAY...SO HAVE LOWERED TEMPS A SKOSH FROM PREVIOUS FORECAST. THE LOW LEVEL JET RAMPS UP TONIGHT INTERSECTING THE MCV GENERATED BY THIS MORNING'S CONVECTION AND BOTH THE GFS AND NAM KICK OUT SOME SIGNIFICANT QPF IN RESPONSE. OF COURSE THE GFS LOOKS WAY TO ENTHUSIASTIC...BUT HAVE BUMPED UP POPS A BIT FOR TONIGHT SINCE THIS SCENARIO LOOKS PLAUSIBLE. WILL PASS TO THE DAY SHIFT TO PERHAPS INCREASE POPS FURTHER AS HIGH-RES/SHORT-RANGE MODELS CAN HELP PIN-POINT TIMING AND AREAL COVERAGE. FRIDAY THROUGH SATURDAY CONTINUE TO BE CHALLENGING WITH CONVECTIVE DEBRIS AND LEFT OVER CONVECTION FRIDAY MORNING POTENTIALLY MESSING UP HIGHS FRIDAY AFTERNOON. LOW LEVEL JET COULD GET NOCTURNAL CONVECTION GOING AGAIN FRIDAY NIGHT/SATURDAY MORNING WHICH COULD MESS UP TEMPERATURES AGAIN ON SATURDAY. AS I MENTIONED BEFORE...HIGH BUST POTENTIAL. AT LEAST IT LOOKS LIKE THE AREA WILL GET SOME MUCH-NEEDED RAIN OVER THE NEXT 3 DAYS. CARNEY && .LONG TERM... ISSUED AT 352 AM CDT THU AUG 2 2012 (SATURDAY NIGHT THROUGH WEDNESDAY) MODELS ARE STILL ADVERTISING A PROPER SYNOPTIC SCALE SHORTWAVE TO MOVE EAST ALONG THE U.S. CANADA BORDER ON SATURDAY. THE SURFACE SYSTEM WILL PUSH A COLD FRONT DOWN THROUGH THE MISSISSIPPI VALLEY WHICH SHOULD PASS THROUGH THE AREA SATURDAY NIGHT. MODELS ARE IN GOOD AGREEMENT ON THESE FEATURES...THO THERE IS STILL SOME DISAGREEMENT ON HOW MUCH PRECIP WILL DEVELOP. THE NAM AND GFS BOTH PRINT OUT PRECIP OVER THE AREA WHILE THE ECMWF IS MUCH MORE STINGY. AM SIDING WITH THE NCEP MODELS FOR NOW AS THIS IS A STRONG WAVE WITH DECENT LOW LEVEL MOISTURE AND A GOOD LOW LEVEL CONVERGENCE ALONG THE FRONT. IF IT DOESN'T RAIN...IT'S GOING TO MISS AN AWFULLY GOOD OPPORTUNITY TO DO SO. COULD BE SOME LINGERING MORNING PRECIP ON SUNDAY ON THE TAIL END OF THE FROPA ACROSS SOUTHEAST MISSOURI...OTHERWISE SUNDAY WILL LIKELY BE DRY WITH MODERATING TEMPERATURES. REST OF THE FORECAST LOOKS DRY WITH SEASONABLE TEMPERATURES ON MONDAY...BUT TUESDAY AND WEDNESDAY THE SURFACE HIGH MOVES EAST INTO THE OHIO VALLEY. THEREFORE TEMPERATURES LOOK TO QUICKLY RISE BACK ABOVE AVERAGE INTO THE MID AND UPPER 90S TOWARD MID-WEEK. CARNEY && .AVIATION... ISSUED AT 1252 PM CDT THU AUG 2 2012 SE PROPAGATING MCV IS BEGINNING TO PRODUCE SOME WIDELY SCATTERRED THUNDERSTORMS THAT HAVE JUST RECENTLY AFFECTED KSUS AND ARE NEARING KSTL CURRENTLY. CONVECTIVE EVOLUTION THIS AFTERNOON IS STILL A BIT UNCERTAIN. GREATEST AXIS OF INSTABILITY IS ORIENTED FROM METRO ST. LOUIS SOUTHEASTWARD ALONG THE MISSISSIPPI RIVER. OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS WILL PERSIST WITH MIDLEVEL CLOUD DECK ASSOCIATED WITH MCV COMING IN THIS AFTERNOON FROM W TO E. CLOUDS WILL LIKELY AT LEAST THIN OUT AND POSSIBLY BECOME CLEAR BEHIND MCV. MOST LIKELY AREA OF THUNDERSTORMS OVERNIGHT TONIGHT SHOULD STAY TO THE S/SSE OF TERMINALS WITH LIGHT AND VARIABLE WINDS COMMENCING LATE THIS EVENING. SPECIFICS FOR KSTL... SE PROPAGATING MCV IS BEGINNING TO PRODUCE SOME WIDELY SCATTERRED THUNDERSTORMS THAT ARE CURRENTLY AFFECTING KSTL. CONVECTIVE EVOLUTION THIS AFTERNOON IS STILL A BIT UNCERTAIN. GREATEST AXIS OF INSTABILITY IS ORIENTED FROM METRO ST. LOUIS SOUTHEASTWARD ALONG THE MISSISSIPPI RIVER. OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS WILL PERSIST AT LAMBEERT FIELD WITH MIDLEVEL CLOUD DECK ASSOCIATED WITH MCV COMING IN SHORTLY FROM THE WEST. CLOUDS WILL LIKELY THIN OUT THIS EVENING BEHIND THE AFOREMENTIONED MCV. MOST LIKELY AREA OF THUNDERSTORMS OVERNIGHT TONIGHT SHOULD STAY TO THE S OF KSTL WITH LIGHT AND VARIABLE WINDS BEGINNING THIS EVENING. GOSSELIN && .PRELIMINARY POINT TEMPS/POPS... ST LOUIS 98 77 100 78 / 50 40 20 10 QUINCY 95 71 100 74 / 30 10 10 10 COLUMBIA 92 73 102 75 / 40 30 10 10 JEFFERSON CITY 92 74 101 75 / 40 30 10 10 SALEM 99 73 99 73 / 30 30 20 10 FARMINGTON 97 72 96 75 / 50 50 30 20 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Aug 2, 11:51 AM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1151 AM CDT THU AUG 2 2012 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-031115- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 1151 AM CDT THU AUG 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON OVER THE AREA EARLY THIS AFTERNOON...ESPECIALLY OVER EAST-CENTRAL AND SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. SOME STORMS MAY BE STRONG TO SEVERE WITH DAMAGING WINDS OF 40-60 MPH AND SMALL HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAT INDEX VALUES WILL CLIMB TO AROUND 105 DEGREES OVER PARTS OF THE REGION ON FRIDAY AND SATURDAY. THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY THROUGH SATURDAY. STRONG STORMS CAPABLE OF PRODUCING HAIL AND STRONG WIND GUSTS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT. GOSSELIN
In the hours before
Special weather statement, Aug 2, 3:22 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 322 PM CDT THU AUG 2 2012 ILZ058-098-099-MOZ036-052-022100- CALHOUN IL-GREENE IL-JERSEY IL-LINCOLN MO-PIKE MO- 322 PM CDT THU AUG 2 2012 ...SIGNIFICANT WEATHER ADVISORY FOR GREENE...CALHOUN AND WESTERN JERSEY COUNTIES IN SOUTHWEST ILLINOIS...AND NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL MISSOURI...AND EASTERN PIKE COUNTY IN NORTHEAST MISSOURI UNTIL 400 PM CDT... AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BELLEVIEW...OR 12 MILES NORTH OF ELSBERRY... MOVING EAST AT 35 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HARDIN... CARROLLTON... OLD KANE... GREENFIELD... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. GLASS
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 3:54 PM CDT | Heat Advisory | LSX | Calhoun, Jersey, Madison, Monroe, Saint Clair | 52 hr |
| Aug 2, 4:42 PM CDT | Areal Flood Advisory | LSX | Greene, Jersey, Macoupin | 3 hr |
| Aug 2, 5:50 PM CDT | Areal Flood Advisory | LSX | Fayette, Montgomery | 3 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.